June 30 2011 UPDATE - McNeil Consumer Healthcare has issued a recall of Tylenol Arthritis Pain Caplet 100-count bottles. The bottles, which have a red EZ-OPEN cap, are being recalled due to reports of the caplets' unusual smell or taste. Several people also reported nausea and other symptoms after taking the pills.
The recall includes five product lots, and the full list of lot numbers is available on the Tylenol's website. The product's lot number can be found on the side of the bottle's label. Those who purchased one of the recalled products should stop taking the pills and contact McNeil for a replacement or refund at 1-888-222-6036.
Mar 30 2011 UPDATE – Johnson & Johnson is recalling another 34,000 Tylenol bottles due to consumer complaints of a musty smell.
The latest recall includes one lot of Tylenol 8 Hour (150 count) extended release caplets manufactured at Johnson & Johnson's Fort Washington, Pennsylvania plant. The products' smell is thought to be caused by the chemical 2,4,6-tribromoanisole, which was also responsible for last year's recall of more than 50 million Tylenol, Motrin, and Bendryl products.
Consumers are advised to stop using the recalled Tylenol caplets immediately.
Oct 20 2010 UPDATE – Another Tylenol recall has been announced due to a musty or moldy smell coming from the medication. This action includes Tylenol 8-hour caplets 50 count with lot number BCM155.
McNeil Consumer Healthcare, which manufactures Tylenol products, believes that the smell is caused by trace amounts of a chemical called 2,4,6-tribromoanisole. The company said consumers should call 1-888-222-6036 or visit McNeil's recall site for more information on obtaining a refund.
July 9 2010 UPDATE –Johnson & Johnson is expanding its recall of over-the-counter medications due to reports of a musty or moldy smell. The drugs affected by the most recent recall include 21 lots of Benadryl, Children's Tylenol, Motrin IB, Tylenol Extra Strength, Tylenol Day & Night, and Tylenol PM.
This is the fifth recall in nine months for McNeil Consumer Healthcare, a division of Johnson & Johnson. At the time of the original recall, the smell was linked to a chemical in shipping pallets traced to a plant in Puerto Rico. McNeil said it planned to stop shipping products on wooden pallets treated with the chemical.
Timeline of Tylenol recall:
McNeil's website has a full list of recalled medications.
Jan 20 2010 UPDATE –McNeil Consumer Healthcare has broadened its original recall of over-the-counter Tylenol medications to include the following:
These new recalls are related to December's Tylenol Arthritis Caplets recall due to a moldy smell, which caused nausea, stomach pain, vomiting, and diarrhea. The FDA said about 70 people have either been sickened by the odor or at least noticed it. The recently recalled products weren’t the subject of the consumer complaints but were still voluntarily recalled as a precaution.
McNeil said it is continuing its investigation into this issue. The complete and up-to-date list of recalled lot numbers, which are printed on the side of the bottle, can be found here.
Dec 29 2009 ORIGINAL ALERT –McNeil Consumer Healthcare has announced the recall of all lots of Tylenol Arthritis Pain Caplet 100 count bottles. The pills are believed to be contaminated with a chemical that may lead to nausea, stomach pain, vomiting, and diarrhea.
In November 2009, consumers reported moldy, musty, or mildew-like odors coming from the recalled Tylenol pills, which are in a bottle with a red Ez-Open cap. The smell is caused by a chemical called 2,4,6-tribromoanisole, which results from the breakdown of a chemical used to treat wooden pallets that transport and store packaging materials. Though the health effects of the chemical have not been studied, consumers said they suffered nausea, stomach pain, vomiting, and diarrhea.
The full list of recalled lot numbers, which are printed on the side of the bottle, can be found here. Consumers who purchased Tylenol Arthritis Pain Caplet 100 count bottles with the red Ez-Open cap from the lots included in this recall should stop using the product immediately.